Background: Hyperammonemia is an infrequent adverse drug reaction (ADR) of
chemotherapy. A few cases of 5-fluorouracil (5-FU) related hyperammonemia have been reported.
However, hyperammonemia induced by capecitabine, an oral prodrug of 5-FU, has not been reported
Case Report: A patient with colon cancer was treated with CapeOx (oxaliplatin 200mg, day 1;
capecitabine 1.5g bid, days 1-14). On the fifth day of first cycle chemotherapy, she developed
hyperammonemia (245 µmol/L) and psychiatric symptoms. The serum 5-FU level (3.2µg/L) was lower
than normal. When the patient recovered with drug treatment, capecitabine was restarted at a lower
dose (1g bid). Hyperammonemia (98µmol/L) and psychiatric symptoms reappeared after three days.
Serum 5-FU remained at a low level (4.6µg/L). This case highlighted the possibility of
hyperammonemia induced by capecitabine. Case reports such as these would make physicians more
aware of rare ADR and what to be done in such case.